Anyone can and will develop physical tolerance and become physically addicted to painkillers if they take them long enough. It will take more pills to provide pain relief, the longer the pills are taken.
If the person just stops taking them without tapering/slowly decreasing the dosage, the person will begin experiencing discomfort characterized primarily by irritability, agitation, flu like symptoms, cramps, and vomiting. Therefore, it is critical to discuss withdrawal management (or detoxification) for patients who have been taking painkillers and become addicted.
Are non-narcotic options available? (Especially if there is a history of addiction.)
Can the prescription be for a smaller quantity of pills?
Exactly how should the painkiller be taken?
For example, does four times a day mean every six hours (so you may need to wake up the person who is sleeping at night) or four times a day for the hours that the person is awake such as between 7:00 AM and 11:00 PM which is every four hours?
What happens if the patient misses a dose because they are sleeping or forgot to take a pill?
Are there any drugs that can interact with the painkillers such as allergy medication, medication for skin conditions, alcohol, etc.?
Should the pill be taken even if the patient isn’t feeling a lot of pain?
What if the pain stops and then comes back?
When should the painkillers be slowly decreased or stopped?
What is the safe way to do this?
For example, should the patient take half a pill or should the patient take the whole pill but every eight hours instead of six hours, etc.
What activities should be avoided when taking painkillers?
Hide the painkillers so others don’t have access to them. A friend who is visiting, or people who may work in your house such as a babysitter may see the painkillers and take them. Periodically check to make sure no pills are missing.
Dispose of unused prescriptions as soon as they are no longer needed. Prescription drug disposal boxes are available at many locations throughout Westchester County. Click here for a list of locations. Remember, a 200 pound man can experience physical withdrawal after just three days of taking strong painkillers. Similarly, a 90 pound grandmother taking strong painkillers over several weeks for severe pain may be able to act normally because she has developed tolerance. Yet her 200 pound grandson could die from an overdose after taking just one of his grandmother’s pills, because he hasn’t developed tolerance.